Hail, Patrick
- When
- September 30, 6:28 PM EST to 6:30 PM EST
- Where
- Patrick County, 1.66 mi W of Critz
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.630, -80.180
Scattered showers and thunderstorms developed across northern North Carolina and southern Virginia during the evening and continued through the early morning hours. A few of the storms were severe producing large hail and wind damage in Henry and Patrick Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered showers and thunderstorms developed across northern North Carolina and southern Virginia during the evening and continued through the early morning hours. A few of the storms were severe producing large hail and wind damage in Henry and Patrick Counties. Rainfall amounts were generally less than one quarter of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 6:19 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 719 PM EDT TUE SEP 30 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. COOL HIGH PRESSURE WILL BUILD IN BRINGING QUIET AND DRY WEATHER FOR WEEKS END. && .NEAR TERM /THROUGH WEDNESDAY/... AREA BASICALLY REMAINS IN BETWEEN APPROACHING PREFRONTAL LOBE OF RH TO THE WEST THIS MORNING AND DEEPER MOISTURE PLUME ACROSS THE SE ASSOCIATED WITH THE SUBTROPICAL JET IMPULSE. EXPECT FRONT JUST WEST OF THE APPALACHIANS TO PUSH EAST INTO THE WESTERN ZONES THIS AFTERNOON AS CURRENT AXIS OF SHRA WEAKENS PER DRY AIR ALOFT AND WESTERLY FLOW OFF 12Z RNK RAOB. THEN JUST HOW MUCH REDEVELOPMENT TAKES PLACE IFFY GIVEN QUITE A DIFFERENCE IN MOISTURE ALOFT FROM WEST TO EAST WITH THE GSO SOUNDING QUITE WET. THINK SOME OF THIS DEEPER RH WILL SHIFT EAST WITH THE APPROACH OF THE FRONT BUT AT LEAST MORE SUPPORTIVE OF CONVECTION EAST LATER ON AS COOLING ALOFT ARRIVES AND CAPES AROUND 1K DEVELOP. HOWEVER TO WHAT DEGREE THESE TWO AREAS LINK UP THIS AFTERNOON IN QUESTION WITH MOST MODEL GUIDANCE SUGGESTING THIS WONT HAPPEN UNTIL THE FRONT REACHES THE EASTERN CWA THIS EVENING. THUS WILL CONTINUE WITH THE LOWEST POPS ALONG THE BLUE RIDGE GIVEN MORE WESTERLY FLOW ALOFT AND KEEP BETTER CHANCES MAINLY EAST AFTER WESTERN PRECIP FADES EARLY ON. AFTER A COOL START...AND CLOUDY INTERVALS THRU EARLY AFTERNOON...MAY LOWER HIGHS A LITTLE DESPITE PRETTY WARM THICKNESS VALUES AHEAD OF THE BOUNDARY THIS MORNING. LATEST LAV MOS SEEMS TO HAVE A BETTER HANDLE AND WILL FOLLOW ITS SLIGHTLY COOLER HIGHS FOR NOW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... SCTD SHOWERS AND STORMS WILL LINGER INTO THE EVENING AND POSSIBLY OVERNIGHT ACROSS THE PIEDMONT AS THE FRONT SLOWLY PUSHES EAST. THE PATTERN CHANGES TO COOLER TYPICAL EARLY OCTOBER WEATHER AS THE FRONT MOVES TO THE COAST WED MORNING. WEST TO NORTHWEST FLOW WILL KEEP CLOUDS IN THE UPSLOPE AREAS LONGER INTO TUE NIGHT AND WED...WHILE THE UPPER LOW DROPS INTO THE GREAT LAKES. SEEMS THAT THE PATTERN WILL FAVOR ISOLATED TO SCATTERED SHOWERS OVER THE NORTHWEST WEDNESDAY AFTERNOON...WITH LITTLE TO NO PRECIP ELSEWHERE DUE TO DRIER WEST FLOW. LOOKING FOR 8H TEMPS TO DROP DOWN TO +2 TO +4 WED NIGHT WITH LOWS FALLING TO AROUND 40 BY THURDAY MORNING. ATMOSPHERE WILL REMAIN LIGHTLY MIXED TO TEMPS SHOULD NOT BOTTOM OUT COLDER. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... PERIOD WILL BE DOMINATED BY LONGWAVE UPPER TROFFINESS OVER THE EAST WITH A FEW DAYS OF MAINLY DRY FALL TYPE WEATHER AND TEMPS AT OR SLIGHTLY BELOW NORMAL. NW FLOW WILL RESULT IN A FEW UPSLOPE SHOWERS NW INTO THURSDAY AS THE 5H TROF AXIS SWINGS THRU AND DEEPER COOL ADVECTION TAKES PLACE. OTRW TREND WILL BE FOR MOSTLY SUNNY DAYS UNDER SUBSIDENCE/SURFACE RIDGING AND CLEAR BUT CHILLY NIGHTS GIVEN LIGHT N/NW FLOW. HOWEVER APPEARS WILL BE ENOUGH MIXING AND POSSIBLY SOME HIGH CLOUDS UNDER THE TROF MID/LATE WEEK TO KEEP LOW TEMPS A LITTLE ABOVE MOS BEFORE THE CENTER OF THE RIDGE BUILDS EAST/OVERHEAD BY THE WEEKEND. THIS SHOULD BRING THE BEST SHOT AT PATCHY FROST OVER THE WEST SATURDAY MORNING...WHEN SOME OF THE DEEPER VALLEYS COULD DIP INTO THE MID 30S. OTRW BASICALLY A PERSISTENCE TEMP FORECAST WITH LOWS 38-45 MOUNTAINS...45-50 EAST AND HIGHS LOW/MID 60S WEST TO 70-75 EAST. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... BEST CHANCES FOR CONVECTION THIS EVENING WILL BE ALONG THE VA/NC BORDER WHERE CAPE VALUES STILL RUNNING HIGH. ISOLATED SEVERE STORMS WITH LARGE HAIL AND GUSTY WINDS WILL IMPACT MTV-DAN BETWEEN 00Z-02Z WEDNESDAY. OUTSIDE OF THESE STORMS...VFR CONDITIONS WILL PREVAIL UNTIL BETWEEN 02Z-06Z WHEN CLEARING SKIES COULD HELP DEVELOP PATCHY MVFR FOG...IFR IN DEEPER MOUNTAIN VALLEYS. LOW CLOUDS WILL DEVELOP ALONG WESTERN SLOPES OF SE WVA AS UPSLOPE KICKS IN TOWARD MORNING. MAY SEE A BAND OF SHRA LINGER JUST EAST OF THE BLUE RIDGE INTO THE OVERNIGHT BUT NOT CONFIDENT ENOUGH TO ADD. NW FLOW CONTINUE WEDNESDAY THRU THURSDAY WITH LOW CLOUDS/ISOLATED -SHRA LIKELY MAKING FOR MVFR CONDITIONS ACROSS SE WVA INTO AT LEAST WED NIGHT WITH VFR ELSEWHERE. HIGH PRESSURE WILL BUILD IN FOR LATE WEEK AND BRING VFR CONDITIONS TO ALL SITES FOR FRIDAY INTO THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JS NEAR TERM...JH/JS SHORT TERM...JH/JS LONG TERM...JH AVIATION...JH/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EDT TUE SEP 30 2008 NCZ001-002-018-VAZ007-009>020-WVZ042-043-010745- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS- 339 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-010745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 339 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT TUESDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ044-045-010745- MONROE-GREENBRIER- 339 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. COLD HIGH PRESSURE SETTLING OVER THE AREA THURSDAY NIGHT MAY LEAD TO SCATTERED VALLEY FROST LATE THURSDAY NIGHT AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT TUE SEP 30 2008 NCZ002-003-019-302230- ALLEGHANY NC-SURRY NC-WILKES NC- 534 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 529 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES SOUTH OF ENNICE TO 5 MILES WEST OF TRAPHILL...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR BARRETT...TRAPHILL...AND ROARING GAP AROUND 540 PM...CUMBERLAND KNOB...AND ROARING GAP AROUND 545 PM...LOW GAP... PLEASANT HILL...PLEASANT HILL...AND BENHAM AROUND 550 PM AND PLEASANT HILL AROUND 555 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 537 PM EDT TUE SEP 30 2008 VAZ034-035-045-302230- AMHERST VA-BEDFORD VA-CAMPBELL VA- 537 PM EDT TUE SEP 30 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AMHERST...NORTHEASTERN BEDFORD...NORTHERN CAMPBELL COUNTIES TO INCLUDED THE CITY OF LYNCHBURG... AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF BEDFORD CITY...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GOODE AROUND 545 PM...FOREST AROUND 555 PM... LYNCHBURG AIRPORT AROUND 600 PM...MADISON HEIGHTS AROUND 605 PM... BOCOCK AROUND 610 PM AND CONCORD AROUND 620 PM. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 618 PM EDT TUE SEP 30 2008 NCZ003-004-302315- STOKES NC-SURRY NC- 618 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS WILL AFFECT STOKES AND SURRY COUNTIES... AT 616 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES NORTHEAST OF DOBSON TO 4 MILES NORTH OF ELKIN...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR WESTFIELD AND PILOT MOUNTAIN AROUND 630 PM...WOODVILLE AROUND 645 PM...FRANCISCO AROUND 700 PM AND PINNACLE AROUND 715 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT TUE SEP 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL MOUNT AIRY 36.50N 80.61W
09/30/2008 E1.75 INCH SURRY NC PUBLIC
HAIL COVERED GROUND
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE SEP 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 E MOUNT AIRY 36.50N 80.60W
09/30/2008 E1.75 INCH SURRY NC PUBLIC
COVERED GROUND AND DESTROYED P/U TRUCK
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE SEP 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 E MOUNT AIRY 36.50N 80.60W
09/30/2008 SURRY NC PUBLIC
TREE DOWN OFF MABE HALLOW ROAD.
&&
TWThe Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135905, 135909, 135911.